Alert archive / Virginia / Flash Flood Warnings in 2001
Flash Flood Warning 60, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 11, 2001, 3:53 PM EDT for Pittsylvania County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2001, 3:53 PM EDT (19:53 UTC)
- Expired
- Aug 11, 2001, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1252 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 111954 FFWRNK VAC143-112300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 353 PM EDT SAT AUG 11 2001 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 700 PM EDT. * AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL 6 MILES NORTHWEST OF GRETNA...MOVING EAST AT 15 MPH. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 700 PM EDT INCLUDE GRETNA... SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN NORTHERN PITTSLYVANIA COUNTY ALONG THE PIGG RIVER. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. .END $$ 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:15 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 11, 3:15 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT SAT AUG 11 2001 EARLIER THINKING WAS THAT WE WOULD HAVE TO WORRY ABOUT FLASH FLOODING...BUT THE MDOELS SHOW THAT THE FOCUS OF CONVECTION THIS EVENING/OVERNIGHT SHOULD BE MAINLY IN THE PIEDMONT WHERE THE STRONGEST H85 MOISTURE ADVECTION/CONVERGENCE WILL BE. FFG IS MUCH HIGHER OUT THAT WAY. STORMS THIS AFT HAVE BEEN SHOWING STRONG PULSES TO NEAR A 70 VIL- HAD AT LEAST ONE REPORT OF GOLF BALL HAIL. LOOKS LIKE WE WILL BE DEALING WITH MORE OF A SVR THREAT THAN FLASH FLOODING INTO EARLY EVENING. WILL HAVE THE HIGHEST POPS ALONG AND EAST OF THE BLUE RIDGE- MAINLY THIS EVENING. SUNDAY WILL BE ANOTHER DAY WITH WIDESPREAD TSRA COVERAGE- WILL GO A LITTLE HIGHER THAN MOS POPS. PWS WILL STILL BE HIGH SUNDAY & THERE WILL BE MORE OF A THREAT OF FLASH FLOODING IN THE WEST- BUT AFT & EVE. TOO SOON FO A FFA...SO WILL ISSUE ANOTHER SPS HIGHLIGHTING THE HEAVY RAIN THREAT. THE MODELS ARE COMING AROUND TO A LATE MONDAY FROPA. PLAN ON DROPPING POPS FOR ALL BUT SE ZONES ON TUE. WILL ADD IN A POP FOR FRI IN THE EXTENDED AS THE MODELS ARE CONSISTENT IN BRINGING THE NEXT FRONT THRU THEN. FCSTID = 6 ROA 72 85 71 83 / 70 60 60 50 LYH 70 85 68 83 / 70 60 60 50 DAN 72 88 72 85 / 70 50 60 60 BLF 66 78 65 77 / 50 70 60 40 LWB 65 78 64 76 / 50 70 60 40 BCB 67 80 66 79 / 60 70 60 50 TNB 65 78 65 77 / 60 60 60 60 .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
In the hours before
Special weather statement, Aug 11, 1:30 PM EDT, 2 hours 23 minutes before
NCZ001>004-018-019-VAZ009-011>018-022>024-032>035-043-045>047-111930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT SAT AUG 11 2001 ...THUNDERSTORMS PRODUCING HEAVY RAINFALL.. AT 1:30 PM NUMEROUS SHOWERS AND THUNDERSTORM WERE CONCENTRATED FROM THE FOOTHILLS OF THE BLUE RIDGE...WEST ACROSS THE ROANOKE AND NEW RIVER VALLEYS TO THE MOUNTAIN EMPIRE OF SOUTHWEST VIRGINIA. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALSO DETECTED ALONG THE BLUE RIDGE IN NORTHWEST NORTH CAROLINA. WEAK STEERING CURRENTS WILL CAUSE LITTLE MOVEMENT WITH THESE STORMS...SO FLASH FLOODING IS POSSIBLE. RAINFALL RATES OF 2 INCHES AN HOUR HAVE ALREADY BEEN RECORDED IN AMHERST COUNTY...JUST WEST OF THE TOWN OF AMHERST. IF YOU LIVE NEAR A CREEK OR A STREAM...MONITOR WATER LEVELS FREQUENTLY. LISTEN TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS THIS AFTERNOON. && DOC
Local storm report, Aug 11, 3:08 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT AUG 11 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
235 PM 1SW MONETA VA 1.50 INCH HAIL
08/11/01 BEDFORDThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 11:59 AM EDT | Flash Flood Warning | RNK | Patrick | 3 hr |
| Aug 11, 1:31 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, City of Galax | 44 min |
| Aug 11, 1:34 PM EDT | Flash Flood Warning | RNK | Amherst | 3 hr |
| Aug 11, 2:32 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 28 min |
| Aug 11, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| Aug 11, 2:42 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 48 min |
| Aug 11, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox | 39 min |
| Aug 11, 6:16 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 44 min |
Nearby
Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.